Hail, Shelby
- When
- June 10, 11:35 AM CST
- Where
- Shelby County, 4.39 mi E of Columbiana
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.175, -86.524
A weakening cold front pushing through the area caused isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A weakening cold front pushing through the area caused isolated strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 9:27 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1027 AM CDT TUE JUN 10 2008 .UPDATE...MESOSCALE DISCUSSION. && .DISCUSSION... 10 AM SURFACE DEPICTION REVEALS A RATHER FLAT PRESSURE DISTRIBUTION ACROSS THE FORECAST AREA WITH TEMPS GENERALLY 75 TO 85 DEGREES. SURFACE FRONT LOCATED ACROSS NORTHWEST MISSISSIPPI AND INTO WESTERN TENNESSEE THIS MORNING WILL VERY SLOWLY MOVE TOWARD CENTRAL ALABAMA AND BECOME EVEN MORE DISPERSE. AN OUTFLOW BOUNDARY AND POSSIBLE WEAK MCV FROM LAST NIGHTS CONVECTION HAS PUSHED ALONG THE I-20 CORRIDOR FROM BHM TO JAN AT THIS HOUR. NUMEROUS OTHER SMALLER SCALE BOUNDARIES ARE SCATTERED THROUGHOUT THE AREA FROM YESTERDAYS STORMS. THE 12Z MODIFIED BMX SOUNDING INDICATES THE POTENTIAL OF WET MICROBURST AGAIN THIS AFTERNOON. WINDS FROM THE SURFACE INTO MID LEVELS ACTUALLY BECOME WEAKER AND ORGANIZED STORMS ARE NOT EXPECTED BUT THE SMALLER SCALE BOUNDARIES SHOULD LOCALLY ENHANCE THE STORMS. EXPECT CAPE VALUES AROUND 2500/LIS AROUND -5/WITH MAX TEMP AROUND 90 IN MOST PLACES. ALTHOUGH FREEZING LEVEL IS AROUND 14KFT...SOME HAIL POSSIBLE AS ENOUGH CAPE EXIST IN THE HAIL GROWTH ZONE. WITH PRECIP WATER VALUES AT AN INCH AND A HALF OR BETTER...LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. WILL INCREASE POPS TO THE 40 TO 50 RANGE AREAWIDE THIS AFTERNOON. HWO LOOKS GOOD WITH THE ADDITIONAL MENTION OF HEAVY DOWNPOURS. WILL MONITOR DEVELOPMENT THIS AFTERNOON FOR BEST AREAS THIS EVENING. 75/LINHARES && .AVIATION...12Z TAF DISCUSSION. STILL HANGING ON TO A FEW ISOLATED STORMS THIS EVENING. ATMOSPHERE IS PRIMED FOR SCATTERED THUNDERSTORMS OVER THE NEXT 24 HOURS WITH MULTIPLE OUTFLOW BOUNDARIES AND WEAKENING UPPER LEVEL RIDGE. VARIABLE CLOUDINESS TONIGHT WITH MID AND HIGH LEVEL CLOUDS PASSING OVERHEAD. WILL INCLUDE VCTS FOR ANNISTON OVERNIGHT DUE TO SOME LATE EVENING DEVELOPMENT IN EAST CENTRAL ALABAMA. OTHER AIRPORTS WILL PROBABLY REMAIN DRY THROUGH THE REMAINDER OF THE EVENING. PATCHY BR COULD ALSO DEVELOP WITH HIGHEST PROBABILITIES AT TCL AND EET DUE TO PREVIOUS THUNDERSTORMS. FOR TOMORROW...AFTERNOON HEATING ALONG WITH LEFT OVER OUTFLOW BOUNDARIES FROM TODAYS STORMS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A MID LEVEL COLD POCKET MOVING IN FROM THE WEST WILL ALSO AID IN THUNDERSTORM DEVELOPMENT AND FEEL AREAL COVERAGE WILL BE HIGHER THAN TODAY. WENT WITH VCTS ALL LOCATIONS BEGINNING 17Z TO 18Z. CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET...HOWEVER A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGH 06Z. 16 && .PREV DISCUSSION... /ISSUED 338 AM CDT TUE JUN 10 2008/ SHORT TERM...TODAY AND TONIGHT. PROMISING START OUT THERE FOR AREAS IN THE NORTHWEST AS SHOWERS AND EMBEDDED THUNDERSTORMS ARE ONGOING OUT AHEAD OF THE BOUNDARY MOVING THROUGH MISSISSIPPI AND WESTERN TENNESSEE. THERE ARE SIGNS THAT ALL THE RAIN ASSOCIATED WITH THE BOUNDARY WILL DISSIPATE AS IT APPROACHES...ONLY TO RE-FIRE LATER THIS MORNING ACROSS WESTERN AND CENTRAL ALABAMA. OVERALL A BETTER CHANCE AT RAINFALL FOR A GOOD PORTION OF THE AREA...AS SEVERAL FACTORS COME INTO PLAY. THE APPROACHING TROUGH AND ASSOCIATED BOUNDARY...NUMEROUS LEFTOVER BOUNDARIES FROM MONDAYS STORMS...AND WARM AND MOIST CONDITIONS IN PLACE. MAY NOT BE UNIFORM AS FAR AS RAINFALL TOTALS...BUT SOME AREAS MAY SEE A GOOD AMOUNT OF RAIN AS PWS WILL BE IN THE 1.40 TO 1.70 INCH RANGE TODAY. DO EXPECT SOME OF THESE STORMS THIS AFTERNOON TO BE STRONG...WITH A FEW ISOLATED SEVERE STORMS. THE MICROBURST POTENTIAL AT THIS TIME APPEARS MODERATE...BUT ENHANCEMENT FROM THE APPROACHING BOUNDARY WILL BENEFIT THE STORMS THAT GET GOING. TEMPERATURE WISE...WENT WITH A BLEND OF THE MODELS AND PERSISTENCE AS ALL WERE FAIRLY CLOSE. MID 80S IN THE NORTHWEST...WHERE CLOUDS WILL HOLD FIRM FOR MUCH OF THE DAY...WITH UPPER 80S AND LOW 90S ELSEWHERE. SOMEWHAT OF A BREAK FROM THE PAST SEVERAL DAYS. MOST OF THE ACTIVITY WILL DISSIPATE AFTER MIDNIGHT...WITH THE BEST CHANCES TO BE IN THE SOUTHWEST THROUGH THE EVENING. LONG TERM...WEDNESDAY THROUGH MONDAY. CHANCES OF RAIN WILL CONTINUE THRU THE WEEK WITH MAINLY AIR MASS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ELONGATED UPPER RIDGE WILL BLANKET THE SOUTHERN STATES WEDNESDAY THROUGH FRIDAY. HOWEVER...THERE WILL BE A WEAKNESS IN THE RIDGE AXIS OVER THE CENTRAL GULF COAST STATES...WHICH WILL ALLOW FOR THE DEVELOPMENT OF DIURNAL STORMS EACH DAY. THE BEST CHANCES FOR RAIN DURING THIS PERIOD WILL BE ON SATURDAY AS AN UPPER LEVEL TROF PUSHES THROUGH THE AREA. GFS AND ECMWF MODELS ARE IN GOOD AGREEMENT IN THE TIMING OF SHORT WAVE TROF. SIGNIFICANT LOW AND MID LEVEL DRYING BEHIND TROF WILL PUSH THE DEEPER MOISTURE INTO SOUTH ALABAMA ON SUNDAY AND REMOVED RAIN FROM FORECAST FOR NORTHERN HALF OF AREA. BY MONDAY...UPPER TROF AXIS SHIFTS TO THE GULF COAST AND REMOVED RAIN FROM ALL COUNTIES. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/58/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CDT TUE JUN 10 2008 ALZ011>015-017>050-111100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 600 AM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS A GOOD PORTION OF CENTRAL ALABAMA BETWEEN 1 AND 8 PM...ALONG AND AHEAD OF AN APPROACHING WEAK COLD FRONT. THE ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH NUMEROUS BOUNDARIES ACROSS THE AREA LEFT OVER FROM MONDAYS THUNDERSTORMS. STRONG WINDS AND HAIL ARE THE MAIN THREATS WITH THESE STORMS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 AM CDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 2 SE CENTRE 34.13N 85.65W
06/09/2008 E60 MPH CHEROKEE AL EMERGENCY MNGR
WIND GUSTS ESTIMATED AT 60 MPH AFFECTED THE MOSHAT
COMMUNITY.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 AM CDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 2 SE CENTRE 34.13N 85.65W
06/09/2008 E60.00 MPH CHEROKEE AL EMERGENCY MNGR
WIND GUSTS ESTIMATED AT 60 MPH AFFECTED THE MOSHAT
COMMUNITY.
0403 PM HAIL 2 SE CENTRE 34.13N 85.65W
06/09/2008 M1.50 INCH CHEROKEE AL EMERGENCY MNGR
HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER FELL NEAR
THE MOSHAT COMMUNITY.
0406 PM TSTM WND DMG CENTRE 34.15N 85.67W
06/09/2008 CHEROKEE AL EMERGENCY MNGR
ROOF DAMAGE OCCURRED TO THE CHEROKEE PLAZA SHOPPING
CENTER AT THE INTERSECTION OF ARMORY ROAD AND CEDAR BLUFF
ROAD.
0406 PM HAIL CENTRE 34.15N 85.67W
06/09/2008 M1.75 INCH CHEROKEE AL PUBLIC
GOLFBALL SIZE HAIL FELL IN AND AROUND CENTRE.
0423 PM HAIL CENTRE 34.15N 85.67W
06/09/2008 M0.88 INCH CHEROKEE AL EMERGENCY MNGR
NICKEL SIZE HAILW AS REPORTED NEAR CENTRE.
0438 PM HAIL FRUITHURST 33.73N 85.43W
06/09/2008 M0.75 INCH CLEBURNE AL EMERGENCY MNGR
PENNY SIZE HAIL WAS OBSERVED IN FRUITHURST.
0545 PM HAIL HEFLIN 33.65N 85.59W
06/09/2008 M0.75 INCH CLEBURNE AL LAW ENFORCEMENT
PENNY SIZE HAIL FELL NEAR HEFLIN.
0726 PM TSTM WND DMG 10 NNW WETUMPKA 32.68N 86.27W
06/09/2008 ELMORE AL EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN ON COUNTY ROAD 29 ABOUT 3
MILES WEST OF US HIGHWAY 231.
0805 PM TSTM WND DMG 3 WSW BANKSTON 33.65N 87.72W
06/09/2008 FAYETTE AL EMERGENCY MNGR
A COUPLE OF TREES WERE BLOWN DOWN ON COUNTY ROAD 26.
0855 PM TSTM WND DMG HARPERSVILLE 33.34N 86.43W
06/09/2008 SHELBY AL EMERGENCY MNGR
TREES WERE BLOWN DOWN IN HARPERSVILLE.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 AM CDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST DIXONS MILL 32.06N 87.79W
06/09/2008 E45 MPH MARENGO AL LAW ENFORCEMENT
A FEW DISEASED OR WEAK TREES WERE BLOWN DOWN IN THE
SOUTHERN PART OF MARENGO COUNTY. WINDS WERE ESTIMATED
AROUND 45 MPH.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 8 SW ROCKFORD 32.81N 86.31W
06/09/2008 COOSA AL LAW ENFORCEMENT
A FEW TREES DOWN ALONG CR 31 IN THE RICHVILLE AREA.
&&
GOLDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 AM CDT TUE JUN 10 2008 ALZ024-025-101745- JEFFERSON-SHELBY- 1153 AM CDT TUE JUN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL 1245 PM CDT... AT 1151 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR LAKE PURDY...OR 6 MILES SOUTHEAST OF MOUNTAIN BROOK...MOVING NORTHEAST AT 12 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FOWLER LAKE. GREYSTONE. WESTOVER. VANDIVER. STERRETT. VINCENT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1231 PM CDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL WILSONVILLE 33.24N 86.48W
06/10/2008 M0.25 INCH SHELBY AL PUBLIC
&&
SUNGERThe Birmingham radar (KBMX), 23 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Lay Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120378, 120379.